I am waiting to see my cardiologist to investigate the possibility of some form of dysautonomia - he had originlly thought POTS.
Over the past few months I have been putting off major dental treatment as I had been finding I was having marked reactions to local anaesthetic -drop in BP, near sycope and increased heart rate -obviously made worse by anxiety as well! Even when the dentist tried different chemicals without adrenalin etc I was having unpleasant symptoms.
How have other people found they react to dental treatment and what ways have you found to cope? I was trying to decide whether a small dose of Diazepam beforehand would help or hinder?
I am in the UK so our dentists cannot give general anaesthsia - that involves going to hospital - but consequently i suspect in UK we have quite extensive work done under local!
I have TMJ arthritis, so that's an issue for me, but haven't seemed to have any problem with the novicain they use. I occasionally take diazepam for my TMJ or IC, etc.- I think it does likely make the tachy a little worse, but if it's something you have already had experience with, your doctor says it's okay if you take it, and it helps relax you, you might give it a go.
In local anesthetics (like those used in dentistry), it's the epinephrine that's mixed in with the anesthetic that causes the problems for most patients with dysautonomia. There are local anesthetic formulations available without epinephrine, they just last for shorter periods of time and may require higher doses for efficacy. My experience has been that this means needing to get more injections during dental work than would have been necessary with a "normal" local anesthetic that has epinephrine. For the dental work I had (getting a tooth pulled), it really did seem like a lot was required and they had to repeat it after a little while so it didn't wear off. On the other hand, when I had punch biopsies on my calf and thigh, it didn't seem like very many injections were required and they didn't have to repeat them, though they used the special local anesthetic with no epinephrine then too. Just make sure to tell them you require the special kind before the procedure and visually inspect the vials yourself to double-check the day of the procedure; I've almost had a mix-up myself and luckily I caught the mistake. Better to be extra vigilant than too trusting and have something go wrong.
Besides the other article re: POTS and dental anesthesia, see here for general information on the effects of local anesthetics and the types available:
It is possible that the anesthetic agent itself is having cardiovascular effects. It does say in the aforementioned article, "Local anesthetics can also have profound effects on the cardiovascular system. At low doses, local anesthetics cause systemic vasoconstriction and raise blood pressure." If you can't tolerate a local anesthetic even without epinephrine, have they considered the option of laughing gas? Here in the US at least, that is allowed to be administered without an anesthesiologist present (i.e. outside of a hospital setting) and is used for some dental work where it is ideal for the patient not to be too aware of what is going on. Perhaps that with some other agent for pain relief would be sufficient? Your dentist might have further insight on that. There's also something called "twilight anesthesia" which isn't general anesthesia that you might be a candidate for. If I were you, I would try discussing other anesthetic options with your dentist and see what he says, particularly if you've run out of local anesthetic options having had adverse reactions to all the types you've tried.
This has probably dropped off you watch list now -but just to let you know. I had dental treatment last week with anesthetic to have a bridge reoved and prep for a new bridge and crown -so not little stuff!!
I was fine with the injection - they use one without adrenalin but it is fairly long acting -well after the treatment was finished.
I have also now had a TTT and autonomic function tests -going for final results tomorrow -but it was clear i don't have POTS. Probably have some mild autonomic dysfunction and also identified Benign Paroxysmal Positional vertigo -which accounted for lots of the dizziness the past 18/12.
I think the reaction to dnetal anaesthetic was directly caused by the tachycardia caused by the arterio-venous femoral fistula which was messing up my circulation and putting strain on my heart. That was surgically repaired in Jan and now my heart has settled down I have a heart rate between 60 -70. From the sublime to the ridiculous!!!
It sounds like you did have some major dental work indeed!
Benign Paroxysmal Positional Vertigo is no fun- I have two family members diagnosed with that who are currently having a lot of dizziness problems! Did you get referred for physical/physio therapy for that? Did they determine whether it was ear crystals displaced that were the cause?
I'm glad you got that fistula repaired and that your heart has settled down.
Hi sorry to be so long relpying -I've been on hols and i needed to see my dentist to check the drug!
Been today and the usual anaesthetic is plain old Lidnocaine without adrenalin. It works -but when i had a root canal a few weeks ago it was begining to wear off after about an hour -However the tooth was severely infected so very sensitive. Today i went back for the completion - and they had run out of adrenalin free so i said we would try the Lidnocaine with adrenalin as since my op to repair my artery i haven't had tachycardia....Bad move!! I don't think they beleive the impact it has on me - but within 30 secs -I could feel my heart rate ramping up - like a bicycle getting faster and faster. It wasn't quite as bad a previously but it went to 116 and my BP was 139/80 (139 is 30 points over my norm!!) and i was shaking! However i laid back and breathed slowly and it came downagain after 2 or 3 minutes and we carried on! I did feel a bit wobbly and light headed for a while after though.
So it confirmed for me that somehow the adrenalin is definately to blame.
Hope that helps.
Hi - The physician who tested my autonomic function did the Epley maneavour and showed me the exercises to do.
It has taken several weeks but I am now mostly vertigo free. the things which set it off I try to avoid -like uneven floors in the dark (visit to some caves) and the ferry on holiday! and being a car passenger when there are lots of shadows, sunlight flickering past the window. I find it better to sit in the back and fix my eyes inside the car. Oh and nodding lots...and as I am a psychotherapist, that is proving a bit tricky!!!
I'm glad you have had improvement! It would be very difficult not to nod in your profession!
I have a parent who had a treatment lately for the ear crystal that was out of place. Afterward, they were not supposed to move their head certain directions or sleep on the affected side for a certain period of time & they say they are vertigo free now! Balance still an issue with peripheral neuropathy, etc., but improving with therapy.
I think the movements/exercises to relocate the crystals can be dramatic in effect. I was told i probably had thousands of minute crystals - like dust floating round, as it was virus related not just a few crystals so that's why it took some time for the excercises to shift most of it. I supposs some people have less if the crystals have been dislodged by trauma and can relocate them with just one Epley maneouver.
One of the things i thought was enlightening was that for all this time I have been saying I have 'dizziness' and Dr's have just said - ok - on to the next question.. this physician was the first one to say ' what did i actually mean by dizziness -ie was i woozy or was the world actually moving when I stopped! and did it happen lying down -cos of course dizziness that is BP, heart related will usualyy stop on lying whereas my bed was rocking like a storm force gale!! A lesson to be learnt in ensuring that Dr's ask specific enough questions!
Yes- they should be more specific- vertigo is different from light headedness and I think even vertigo someone who specializes may want to know does it seem you are spinning or that the room is? And then there's feeling off-balance too.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.